ACA App
Annals of Cardiac Anaesthesia Annals of Cardiac Anaesthesia Annals of Cardiac Anaesthesia
Home | About us | Editorial Board | Search | Ahead of print | Current Issue | Archives | Submission | Subscribe | Advertise | Contact | Login 
Users online: 672 Small font size Default font size Increase font size Print this article Email this article Bookmark this page
 


 

 
     
    Advanced search
 

 
 
     
  
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Email Alert *
    Add to My List *
* Registration required (free)  


    References

 Article Access Statistics
    Viewed961    
    Printed17    
    Emailed0    
    PDF Downloaded103    
    Comments [Add]    

Recommend this journal

 


 
Table of Contents
LETTER TO EDITOR  
Year : 2014  |  Volume : 17  |  Issue : 3  |  Page : 254-255
In response to "Global left and right ventricular dysfunction after tranexamic acid administration in a polytrauma patient". Reactions to tranexamic acid: More similarities than differences


1 Department of Emergency and Critical Care, Sri Gokulam Hospital and Research Institute, Salem, India
2 Department of Cardiology, Sri Gokulam Hospital and Research Institute, Salem, India
3 Department of Cardiac Anesthesia, KMCH Specialty Hospital, Erode, Tamil Nadu, India
4 Department of Internal Medicine, Chennai Medical College Hospital and Research Center, Irungalur, Trichy, India

Click here for correspondence address and email

Date of Web Publication3-Jul-2014
 

How to cite this article:
Senthilkumaran S, Vadivelu R, Velkumar VY, Thirumalaikolundusubramanian P. In response to "Global left and right ventricular dysfunction after tranexamic acid administration in a polytrauma patient". Reactions to tranexamic acid: More similarities than differences. Ann Card Anaesth 2014;17:254-5

How to cite this URL:
Senthilkumaran S, Vadivelu R, Velkumar VY, Thirumalaikolundusubramanian P. In response to "Global left and right ventricular dysfunction after tranexamic acid administration in a polytrauma patient". Reactions to tranexamic acid: More similarities than differences. Ann Card Anaesth [serial online] 2014 [cited 2019 Dec 14];17:254-5. Available from: http://www.annals.in/text.asp?2014/17/3/254/135895


The Editor,

The report of Samanta et al. [1] is informative and timely as indications and use of tranexamic acid are increasing. In this context, we would like to add a few more explanations and medicolegal aspects related to unusual reaction. As the patient had developed ST-segment depression within 20 min of tranexamic acid administration and elevated serum tryptase and immunoglobin E level, the possibility of type I variant of Kounis syndrome has to be invoked. Furthermore, persistent tryptase elevation has been detected in patients with allergic acute coronary syndromes, and at a higher concentration in a subgroup with ST-segment depression, both in acute phase and at follow-up. [2]

In the absence of any documented spasm or perfusion abnormalities with an acute emotional and physiologic stress in the background of global ventricular hypokinesia, suggests Takotsubo cardiomyopathy (TCC). However, the diagnosis of TCC is likely to be questioned in general for want of classical electrocardiography and echcocardiographic findings. It is worth to remember that typical apical wall motion abnormality is demonstrated only in 60% of patients and some cases of TCC had ST-segment depression. Hence, Kurisu et al.[3] concluded that TCC may no longer be considered only as an apical ballooning syndrome.

During anaphylaxis, catecholamine is released due to triggering of renin angiotensin-aldosterone system and direct action of histamine on the adrenal medullary cells. Elevated catecholamine and excessive activation of cardiac catecholamine receptors in the left ventricle might have played a major role in the pathophysiology and contributed to global ventricular dysfunction. [4] Alternatively, profound depression of cardiac systolic function observed during anaphylaxis is a result of direct negative inotropic effect mediated by tumor necrosis factor-α or interleukin-1 β, which are released by activation of mast cells. [5] Altogether in a clinical setting it is difficult to distinguish one from another. [6] It would be worthwhile to read the discussion made by doctors on the medicolegal aspects related to adverse effect of tranexamic acid, in a recent judgment [7] delivered from the Supreme Court of Victoria, Australia.

 
   References Top

1.Samanta S, Samanta S, Jain K, Batra YK. Global left and right ventricular dysfunction after tranexamic acid administration in a polytrauma patient. Ann Card Anaesth 2013;16:305-7.  Back to cited text no. 1
[PUBMED]  Medknow Journal  
2.Kounis NG. Coronary hypersensitivity disorder: The Kounis syndrome. Clin Ther 2013;35:563-71.  Back to cited text no. 2
[PUBMED]    
3.Kurisu S, Sato H, Kawagoe T, Ishihara M, Shimatani Y, Nishioka K, et al. Tako-tsubo-like left ventricular dysfunction with ST-segment elevation: A novel cardiac syndrome mimicking acute myocardial infarction. Am Heart J 2002;143:448-55.  Back to cited text no. 3
    
4.Senthilkumaran S, Menezes RG, Ibrahim SM, Thirumalaikolundusubramanian P. Cardiac anaphylaxis: Searching for clarity. Am J Emerg Med 2014;32:86.  Back to cited text no. 4
[PUBMED]    
5.Vultaggio A, Matucci A, Del Pace S, Simonetti I, Parronchi P, Rossi O, et al. Tako-Tsubo-like syndrome during anaphylactic reaction. Eur J Heart Fail 2007;9:209-11.  Back to cited text no. 5
    
6.Morel O, Jesel L, Morel N, Nguyen A, Trinh A, Ohlmann P, et al. Transient left ventricular dysfunction syndrome during anaphylactic shock: Vasospasm, Kounis syndrome or epinephrine-induced stunned myocardium? Int J Cardiol 2010;145:501-3.  Back to cited text no. 6
[PUBMED]    
7.Odisha v Bonazzi, 2014. VSCA 11[2012] VCC 588. Available from: http://www.austlii.edu.au/au/cases/vic/VSCA/2014/11.html. [Last accessed on 2014 Mar 04].(only available informations)  Back to cited text no. 7
    

Top
Correspondence Address:
Subramanian Senthilkumaran
Department of Emergency and Critical Care Medicine, Sri Gokulam Hospital and Research Institute, Salem - 636 004, Tamil Nadu
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0971-9784.135895

Rights and Permissions




 

Top